BACKGROUND: The 17-alpha-alkylated derivatives of testosterone are often used for the prevention of oedematous episodes in hereditary angioedema with C1-inhibitor deficiency (C1-INH-HAE). However, these agents can have many adverse effects, including erythrocytosis and polyglobulia. Our aim was to investigate occurrence of erythrocytosis and polyglobulia after long-term danazol prophylaxis in C1-INH-HAE.
METHODS: During the initial stage of our retrospective study, we explored whether C1-INH-HAE is associated with susceptibility to erythrocytosis and/or polyglobulia. In the second stage, we analyzed the haematological parameters of 39 C1-INH-HAE patients before, as well as after treatment with danazol for 1, 3, or 5 years. In the third stage, we studied the incidence of erythrocytosis and of polyglobulia after dosing with danazol for more than 5 years.
RESULTS: We did not find any significant difference between C1-INH-HAE patients not receiving danazol and healthy controls as regards the occurrence of erythrocytosis or polyglobulia. The haematological parameters did not change after treatment with danazol for 1, 3, or 5 years. Platelet count was an exception-it decreased significantly (p=0.0115) versus baseline, but within the reference range. Treatment-related polyglobulia did not occur. We observed erythrocytosis in a single female patient after 1-year-and in three female patients after more than 5-year long-treatment with danazol. Erythrocytosis did not require intervention or the discontinuation of danazol therapy.
CONCLUSIONS: We conclude that neither erythrocytosis, nor polyglobulia occurs more often in C1-INH-HAE patients than in healthy individuals; it can be observed only sporadically even after treatment with danazol.
Available from: http://pubmedcentralcanada.ca/pmcc/articles/PMC4766663/